Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 250, NWS Austin/San Antonio, TX

July 29, 2004Blanco County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 29, 2004, 4:54 PM CDT for Blanco County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 4:54 PM CDT (21:54 UTC)
Expired
Jul 29, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Blanco County, TX

The radar

The Austin/San Antonio radar (KEWX), 75 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1947 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 292159
FFWSAT
TXC031-300100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
454 PM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BLANCO

* UNTIL 800 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS...PRODUCING 0NE TO TWO INCH
  RAINFALLS. MOVEMENT IS SOUTHEAST AROUND 10 TO 15 MPH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS...STREAMS...LOW WATER CROSSINGS...HIGHWAYS AND UNDERPASSES. 

LAT...LON 3020 9856 3002 9840 3044 9825 3046 9854

$$
2 follow-up statements
000 
WGUS74 KEWX 292235
FFSSAT
TXC031-300000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 PM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR BLANCO
COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND A FEW THUNDERSTORMS ENCOMPASSING MUCH OF BLANCO 
COUNTY MOVING SOUTHEAST AT 10 TO 15 MPH.  THESE STORMS HAVE WEAKENED
IN INTENSITY DURING THE PAST 30 MINUTES AS OF 530 PM...HOWEVER THE 
HEAVY RAINS DURING THE PAST HOUR ARE LIKELY STILL PRODUCING SOME 
MINOR FLOOD PROBLEMS OVER THE COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3039 9857 3033 9855 3045 9848 3048 9827
          3005 9838 3016 9859 3016 9844 3029 9854
          3003 9858 3019 9860

$$
000 
WGUS74 KEWX 292236 CCA
FFSSAT
TXC031-300000-

FLASH FLOOD STATEMENT...CORRECTION TO ISSUE TIME
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 PM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR BLANCO
COUNTY...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND A FEW THUNDERSTORMS ENCOMPASSING MUCH OF BLANCO 
COUNTY MOVING SOUTHEAST AT 10 TO 15 MPH.  THESE STORMS HAVE WEAKENED
IN INTENSITY DURING THE PAST 30 MINUTES AS OF 530 PM...HOWEVER THE 
HEAVY RAINS DURING THE PAST HOUR ARE LIKELY STILL PRODUCING SOME 
MINOR FLOOD PROBLEMS OVER THE COUNTY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3039 9857 3033 9855 3045 9848 3048 9827
          3005 9838 3016 9859 3016 9844 3029 9854
          3003 9858 3019 9860

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:15 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 29, 2:15 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
215 PM CDT THU JUL 29 2004

.DISCUSSION...
CONVECTION BCMG ORGANIZED ACROSS THE NRN HILL COUNTRY THIS AFTN
IN AN AREA OF CONVERGENCE ALONG A SLOW MOVG SFC TROF. A S/W WILL DIVE
SWD OVR WEST TX ON THE BACK SIDE OF THE BROAD UPR TROF OVR TX...WHILE
A FAIRLY GOOD INFLOW OF WARM GULF AIR EXISTS THIS EVENING.  THEREFORE
EXPECT CONVECTION TO CONTINUE WELL BEYOND SUNSET...AND WITH MID LVL
WINDS PARALLEL TO THE SFC TROF THERE WILL BE A POTENTIAL FOR HEAVY
TRAINING RAINFALL AS THE SFC BOUNDARY SAGS INTO THE HILL COUNTRY AND
STORMS BACK-BUILD SWWD...SO  WILL ISSUE AN FFA THRU 4 AM FRIDAY
MORNING. THE UPR TROF SLIPS JUST TO THE EAST DURING THE DAY FRI AND
WILL SEE DECREASING POPS FROM THE WEST...BUT CONTD CHC IN THE EAST
THRU THE DAY.  WILL LEAVE THE FORECAST DRY FOR THE WEEKEND AND NEXT
WEEK AS THE UPR RDG BUILDS INTO NM/N TX...HOWEVER SOME THERE COULD BE
SOME ISOLD SEA-BREEZE SHOWERS OVR THE SE COUNTIES ON THE SRN
PERIPHERY OF THE RDG.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  75  93 /  50  40  30  10
AUSTIN BERGSTROM INTL AIRPORT  72  91  72  93 /  50  40  30  10
DEL RIO INTL AIRPORT           76  93  76  95 /  40  20  20  10
SAN ANTONIO INTL AIRPORT       75  90  76  93 /  40  40  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR FLASH
FLOODING THROUGH LATE TONIGHT FOR ALL BUT THE SOUTHEAST SECTIONS.

&&

01/11
Hazardous weather outlook, Jul 29, 5:35 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
535 AM CDT THU JUL 29 2004

TXZ171>173-183>194-202>209-217>225-228-301100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
535 AM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
SEVERAL WEAK UPPER LEVEL DISTURBANCES...DAYTIME HEATING AND
ABUNDANT MOISTURE ACROSS THE REGION WILL PRODUCE WIDELY SCATTERED TO
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STRONGER STORMS
COULD PRODUCE HEAVY RAINFALL IN A BRIEF PERIOD OF TIME AND CAUSE
LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS OR LOW WATER
CROSSINGS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WITH AMPLE MOISTURE IN PLACE...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED AGAIN ON FRIDAY AND INTO FRIDAY EVENING. HEAVY
RAINFALL WILL BE POSSIBLE...MAINLY EAST OF INTERSTATE 35. OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...A DRIER WEATHER PATTERN IS
EXPECTED WITH UPPER LEVEL HIGH PRESSURE BUILDING ACROSS THE AREA...
REDUCING RAIN CHANCES AND ALLOWING TEMPERATURES TO RETURN TO NORMAL
EARLY AUGUST VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:55 PM CDTFlash Flood WarningEWXEdwards, Kerr3 hr
Jul 29, 5:11 PM CDTSevere Thunderstorm WarningEWXEdwards64 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.